To describe the successful treatment of lethal dose 5-fluorouracil (5-FU) toxicosis using hemodialysis.
A 4-month-old intact female Golden Retriever was presented to the emergency department after ingesting 20 g of 5% 5-FU cream. The puppy developed refractory seizures and became comatose with uncontrolled tonic–clonic convulsions. Because of the low molecular weight and minimal protein binding of 5-FU, a single hemodialysis treatment was employed for detoxification. The puppy improved clinically posttreatment and was successfully discharged 3 days after admission. Postingestion leukopenia and neutropenia occurred but were responsive to treatment with filgrastim. The puppy is neurologically normal and has no lasting effects 1 year postingestion.
New or Unique Information Provided
To the authors’ knowledge, this is the first reported case in veterinary medicine of a potentially fatal 5-FU ingestion that has been treated with intermittent hemodialysis.
Journal of Veterinary Emergency and Critical Care, EarlyView.Wiley: Journal of Veterinary Emergency and Critical Care: Table of Contents